Alert archive / Colorado / Red Flag Warnings in 2022

Red Flag Warning 42, NWS Denver/Boulder, CO

November 8, 202211 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Nov 8, 2022, 2:37 PM MST for 11 counties in Colorado. It took effect at Nov 9, 2022, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 8, 2022, 2:37 PM MST (21:37 UTC)
In effect from
Nov 9, 2022, 11:00 AM MST
Expired
Nov 9, 2022, 7:00 PM MST
In force
8 hr
Issued by
NWS Denver/Boulder, CO

Counties Adams County, CO, Arapahoe County, CO, Broomfield County, CO, Denver County, CO, Douglas County, CO, Elbert County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 34 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.6 hours before the alert went out and 333 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-11-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-11-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 428 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
707 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
428 m²/s²
0-3 km storm-relative helicity
464 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

169 
WWUS85 KBOU 082137
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
237 PM MST Tue Nov 8 2022


COZ240-241-244>247-249-090545-
/O.UPG.KBOU.FW.A.0030.221109T1800Z-221110T0200Z/
/O.NEW.KBOU.FW.W.0042.221109T1800Z-221110T0200Z/
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Morgan County-Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Washington County-
237 PM MST Tue Nov 8 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST WEDNESDAY
FOR WIND AND LOW RELATIVE HUMIDITY FOR WIND AND LOW RELATIVE
HUMIDITY FOR THE DENVER METRO, PALMER DIVIDE, AND EAST-CENTRAL
PLAINS...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM to 7 PM MST Wednesday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zones 240, 241, 244, 245, 246, 
  247 and 249.

* Timing...Wednesday from 11 AM to 7 PM MST.

* Winds...South 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Above normal temperatures, low relative humidity, 
  and breezy conditions could lead to rapid fire spread for 
  ready to burn fuels. Avoid any burning or outdoor activities 
  that may produce a spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ242-243-248-090545-
/O.NEW.KBOU.FW.W.0042.221109T1800Z-221110T0200Z/
Northeast Weld County-Central and South Weld County-Logan County-
237 PM MST Tue Nov 8 2022

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST WEDNESDAY
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTH-CENTRAL PLAINS AND
EAST-CENTRAL PLAINS...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 11 AM to 7 PM MST Wednesday.

* Affected Area...Fire Weather Zones 242, 243 and 248.

* Timing...Wednesday from 11 AM to 7 PM MST.

* Winds...South 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Above normal temperatures, low relative humidity, 
  and breezy conditions could lead to rapid fire spread for 
  ready to burn fuels. Avoid any burning or outdoor activities 
  that may produce a spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
4 follow-up statements
867 
WWUS85 KBOU 090404
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
904 PM MST Tue Nov 8 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MST
WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR WIND AND LOW 
RELATIVE HUMIDITY FOR THE DENVER METRO, PALMER DIVIDE, AND EAST-
CENTRAL PLAINS INCLUDING FIRE WEATHER ZONE 240, 241, 242, 243, 
244, 245, 246, 247, 248 AND 249...


COZ240>249-091400-
/O.CON.KBOU.FW.W.0042.221109T1800Z-221110T0200Z/
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-
904 PM MST Tue Nov 8 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MST
WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR WIND AND LOW
RELATIVE HUMIDITY FOR THE DENVER METRO, PALMER DIVIDE, AND
EAST-CENTRAL PLAINS INCLUDING FIRE WEATHER ZONE 240, 241, 242, 
243, 244, 245, 246, 247, 248 AND 249...

* Affected Area...Fire Weather Zones 240, 241, 242, 243, 244, 
  245, 246, 247, 248 and 249.

* Timing...Wednesday from 11 AM to 7 PM MST.

* Winds...South 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Above normal temperatures, low relative humidity, 
  and breezy conditions could lead to rapid fire spread for 
  ready to burn fuels. Avoid any burning or outdoor activities 
  that may produce a spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
041 
WWUS85 KBOU 090946
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
246 AM MST Wed Nov 9 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MST
WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE DENVER 
METRO, PALMER DIVIDE, AND EAST-CENTRAL PLAINS INCLUDING FIRE 
WEATHER ZONE 240, 241, 244, 245, 246, 247, AND 249...

COZ242-243-248-091100-
/O.CAN.KBOU.FW.W.0042.221109T1800Z-221110T0200Z/
Northeast Weld County-Central and South Weld County-Logan County-
246 AM MST Wed Nov 9 2022

...RED FLAG WARNING IS CANCELLED FOR PARTS OF THE NORTHEAST 
PLAINS, INCLUDING FIRE WEATHER ZONES 242, 243,AND 248...

The National Weather Service in Denver has cancelled the Red Flag
Warning.

Northerly winds have brought cold air has into the area. It is
expected to remain in place, therefore the Red Flag Warning has
been canceled.

$$

COZ240-241-244>247-249-091800-
/O.CON.KBOU.FW.W.0042.221109T1800Z-221110T0200Z/
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Morgan County-Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Washington County-
246 AM MST Wed Nov 9 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR WIND
AND LOW RELATIVE HUMIDITY FOR THE DENVER METRO, PALMER DIVIDE,
AND EAST-CENTRAL PLAINS INCLUDING FIRE WEATHER ZONE 240, 241,
244, 245, 246, 247, AND 249...

* Affected Area...Fire Weather Zones 240, 241, 244, 245, 246, 
  247 and 249.

* Timing...Wednesday from 11 AM to 7 PM MST.

* Winds...South 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Above normal temperatures, low relative humidity, and
  windy conditions could lead to rapid fire spread for ready to 
  burn fuels. Avoid any burning or outdoor activities that may 
  produce a spark and start a wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
870 
WWUS85 KBOU 091726
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
1026 AM MST Wed Nov 9 2022

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MST
WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTH AND
EAST PORTIONS OF THE DENVER METRO AREA, PALMER DIVIDE, AND EAST-
CENTRAL PLAINS INCLUDING FIRE WEATHER ZONE 240, 241, 245, 246, 
247, AND 249...

COZ244-091830-
/O.CAN.KBOU.FW.W.0042.221109T1800Z-221110T0200Z/
Morgan County-
1026 AM MST Wed Nov 9 2022

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR MORGAN COUNTY...FIRE WEATHER ZONE 244...

The National Weather Service in Denver has cancelled the Red Flag
Warning.

The windy and very dry airmass will not move back northward into 
Morgan County this afternoon. Overall, much cooler weather, 
lighter winds, and higher humidity will prevail. There's just a 
slight chance the southeast corner of Morgan County could see a 
brief period of gusty winds and low humidity late in the 
afternoon, but not enough to warrant continuation of the Red Flag
Warning. 

$$

COZ240-241-245>247-249-100200-
/O.CON.KBOU.FW.W.0042.221109T1800Z-221110T0200Z/
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Washington County-
1026 AM MST Wed Nov 9 2022

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR THE SOUTH AND EAST PORTIONS
OF THE DENVER METRO AREA, PALMER DIVIDE, AND EAST-CENTRAL
PLAINS...

* Affected Area...Fire Weather Zones 240, 241, 245, 246, 247 and 
  249.

* Timing...Until 7 PM MST.

* Winds...South 20 to 30 mph with gusts up to 50 mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Above normal temperatures, low relative humidity, and
  very windy conditions could lead to rapid fire spread. Avoid 
  any burning or outdoor activities that may produce a spark and 
  start a fast moving wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
100 
WWUS85 KBOU 100200
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
700 PM MST Wed Nov 9 2022

COZ240-241-245>247-249-100300-
/O.EXP.KBOU.FW.W.0042.000000T0000Z-221110T0200Z/
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Washington County-
700 PM MST Wed Nov 9 2022

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 240, 241, 245, 
246, 247, AND 249...

Colder air and higher humidities will ease any fire weather
conditions as the cold front moves through the region therefore 
the Red Flag Warning will be allowed to expire at 7 PM MST. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Nov 8, 11:23 AM MST, 3 hours 14 minutes earlier.

Area forecast discussion, Nov 8, 11:23 AM MST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1123 AM MST Tue Nov 8 2022

.UPDATE...
Issued at 1122 AM MST Tue Nov 8 2022

Warm start to the day, especially for the southern portions of
the lower elevations thanks to downslope warming. Denver
International Airport is already sitting at 69 degrees,
considerably warmer than it was at this time Monday. The forecast
is in good shape for a breezy, dry day with above normal
temperatures in most places. The plains will be dry and breezy
which result in elevated fire weather conditions this afternoon.
Although no highlights are out at this time, be mindful of the
conditions and avoid any outdoor activities that may cause a
spark.

&&

.SHORT TERM...(Today and tonight)
Issued at 229 AM MST Tue Nov 8 2022

Southwest flow aloft will prevail today as an upper level trough
along the Pacific coast moves inland. Gusty south to southwest
winds will occur again today over the mountains and eastern
plains. Gusts to 40 mph will be possible in these locations. Still
just enough low level moisture around to keep relative humidities
above Red Flag Criteria (15%). Warmer air will advance into
Colorado today. Highs over northeast Colorado will range from the
mid 60s to lower 70s. For tonight, mild temperatures are expected,
especially where it is windy. Here, lows will be in the 40s.
Where winds are weaker, lows will be in the upper 20s to lower
30s.

.LONG TERM...(Wednesday through Monday)
Issued at 229 AM MST Tue Nov 8 2022

Wednesday will likely be our last day of well above normal
temperatures for quite some time. A trough axis will continue to
push towards the region during the day Wednesday, with increasing
southwesterly flow aloft. 500mb winds will be near the upper
limits of the NAEFS climatology... near 90kt or so... with 40-50kt
700mb winds also noted across the plains. Mid-level temperatures
will remain warm through the day with highs in the 60s or 70s
likely across most of the plains. Strong lee cyclogenesis is
expected by Wednesday afternoon over northeast Colorado with
strong southerly winds southeast of the developing low. This will
lead to critical fire weather conditions across a good portion of
the plains... which is discussed in more detail in the Fire
Weather section below.

By Wednesday evening, a strong front will traverse the mountains,
leading to a short duration snowfall event. Guidance is a bit
quicker with this trough and corresponding frontal passage, with
most of the snow falling late Wednesday evening into Thursday
morning across the mountains. While totals aren't particularly
impressive, there may be a burst of heavier snow before
transitioning into a lighter orographic snow event. Some light
rain or snow showers may make it into the plains Wednesday night,
but precipitation amounts would likely be minimal, as the low-
level airmass is initially quite dry.

Much cooler weather is expected Thursday, starting a prolonged
period of near to below normal temperatures for the area. Brisk
northwest flow will keep temperatures in the 30s to 40s for most
of the area. Enough moisture will remain across the mountains for
orographic snow to continue with additional light accumulations
possible. The combination of snow and blowing snow may lead to
some travel impacts across the mountains, especially along and
north of I-70.

Drier weather should prevail by Friday, with a cool and mostly
dry pattern establishing through the rest of the long term
forecast period. Guidance hints at a weak system or two late this
weekend or early next week, but guidance has been far from
consistent. Either way, northwest flow should continue with a
couple reinforcing cold shots possible by next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1122 AM MST Tue Nov 8 2022

Another challenging day for the winds at the terminals. DEN faces
the great of challenges with a boundary stalled on the north end
of the field with light north winds behind it. For the most part
enhanced southerly winds should dominate, at least for the early
part of the afternoon with gusts peaking at 30 kts. Mid-late
afternoon, the cyclone circulation may move back south over DEN
disrupting the southerly wind pattern to lighter north. This is
not high confidence as there is also the scenario that winds stay
southerly with the circulation more north. Winds stay southerly at
APA and light northerly at BJC this afternoon. Winds settle on
southerly overnight. Similar wind pattern expected Wednesday with
enhanced southerly flow developing late morning/early afternoon
with gusts up to 30 kts.

&&

.FIRE WEATHER...
Issued at 229 AM MST Tue Nov 8 2022

Gusty southerly winds up to 40 mph will occur across the plains
today. Relative humidity looks to bottom out in the 15 to 20 percent
range. Just above Red Flag criteria (15%).

Main concern will be for critical fire weather conditions across
most of the plains on Wednesday. Strong flow aloft should be able
to mix efficiently to the surface. BUFKIT profiles from the GFS
suggest winds near the top of the mixing layer will approach 50kt,
with mean boundary layer winds around 30-35kt at LIC and AKO.
Thus, at least a few gusts up to 55 mph appear possible during the
afternoon hours, especially along and southeast of I-76. The
airmass should also be quite dry, with humidity values falling to
10-15% over most of the plains and Palmer Divide. HREF guidance
overnight shows high probabilities of reaching critical fire
weather conditions in the current watch area. We did consider
adding a few more zones (northeast Weld and Logan counties) but
held off, mainly due to an uncertain wind forecast that far north.

Fire weather conditions will improve Thursday and continue
through most of the week with cooler temperatures, improved
humidity, and weaker winds forecast through the weekend.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Wednesday morning through Wednesday
evening for COZ240-241-244>247-249.

&&

UPDATE...Mensch
SHORT TERM...Meier
LONG TERM...Hiris
AVIATION...Mensch
FIRE WEATHER...Meier/Hiris
Hazardous weather outlook, Nov 8, 10:43 AM MST, 3 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1043 AM MST Tue Nov 8 2022

COZ030>051-091745-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1043 AM MST Tue Nov 8 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Gusty southwest to south winds to 40 mph will prevail over the
mountains and plains today. Over the plains, it will be warm and
dry as well, which will elevated fire weather conditions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Critical fire weather conditions are expected across portions of
the plains on Wednesday with warm, dry, and windy conditions
forecast. Fire danger will decrease Thursday through Saturday.
Snow is likely across the mountains Wednesday night into Thursday
with a slight chance of snow over the plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 2:12 PM MSTWinter Weather AdvisoryBOUGrand, Jackson46 hr

Nearby

Red Flag Warnings in Colorado, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.